Naldemedine-induced opioid withdrawal syndrome with severe psychiatric symptoms in an advanced cervical cancer patient without brain metastasis
Published online by Cambridge University Press: 27 December 2021
Naldemedine, an oral peripheral μ-opioid receptor antagonist, was developed for the treatment of constipation, a side effect of opioid use. Naldemedine is not generally recognized as causing opioid withdrawal in which associated symptoms affecting the central nervous system.
From the series of cancer patients undergoing symptom management, we report a case treated with naldemedine for constipation in relation to the use of opioids for cancer pain and who displayed severe psychological symptoms associated with withdrawal immediately after the use of naldemedine.
The patient was a 36-year-old woman diagnosed with cervical cancer Stage IIB, PS3. When the patient, who was using oxycodone hydrochloride hydrate (80 mg/day) for ileal pain, was started on naldemedine for constipation, she complained of sweating after just 5 min and hallucinations after 1 h. The patient also displayed physical/behavioral abnormalities such as diarrhea and hyperactivity, and psychological abnormalities such as aggression toward staff.
Despite the psychiatric symptoms worsening over time, there were no abnormalities in terms of blood biochemical data, and no brain metastasis was observed on MRI. Based on the Clinical Opiate Withdrawal Scale, these symptoms were judged to indicate opioid withdrawal. Naldemedine was discontinued due to naldemedine-related opioid withdrawal syndrome and, thereafter, the psychiatric symptoms diminished, with no recurrence of similar symptoms observed to date.
If mental and behavioral abnormalities occur in patients receiving naldemedine, it is necessary to consider the possibility of opioid withdrawal syndrome as a differential diagnosis.
- Case Report
- Copyright © The Author(s), 2021. Published by Cambridge University Press